Alert archive / Indiana / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Northern Indiana

January 29, 202121 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan

NWS Northern Indiana issued this winter storm watch at Jan 29, 2021, 4:07 AM EST for 21 counties in Indiana; 8 counties in Ohio; 4 counties in Michigan. It took effect at Jan 30, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 4:07 AM EST (09:07 UTC)
In effect from
Jan 30, 2021, 7:00 PM EST
Expired
Jan 30, 2021, 3:29 AM EST
In force
Issued by
NWS Northern Indiana
All 33 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 9.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS43 KIWX 290907
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
407 AM EST Fri Jan 29 2021

INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-291715-
/O.NEW.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, 
Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, 
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, 
Van Wert, Ohio City, Lima, and Spencerville
407 AM EST Fri Jan 29 2021 /307 AM CST Fri Jan 29 2021/

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 9 
  inches possible.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From Saturday evening through Sunday evening.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
3 follow-up statements
227 
WWUS43 KIWX 292024
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
324 PM EST Fri Jan 29 2021

MIZ077>081-300430-
/O.EXA.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield
324 PM EST Fri Jan 29 2021

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches possible.

* WHERE...Berrien, Cass MI, St. Joseph MI, Branch and Hillsdale 
  Counties.

* WHEN...From Saturday evening through Sunday evening.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-300430-
/O.CON.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, 
Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, 
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, 
Van Wert, Ohio City, Lima, and Spencerville
324 PM EST Fri Jan 29 2021 /224 PM CST Fri Jan 29 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8 
  inches possible. Locally higher accumulations are possible. 

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From Saturday evening through Sunday evening.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
160 
WWUS43 KIWX 300220
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
920 PM EST Fri Jan 29 2021

INZ003>009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-301030-
/O.CON.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Bryan, 
Edgerton, Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood, 
Hicksville, Napoleon, Deshler, Liberty Center, Paulding, Antwerp,
Payne, Ottawa, Leipsic, Columbus Grove, Continental, Pandora, 
Van Wert, Ohio City, Lima, and Spencerville
920 PM EST Fri Jan 29 2021 /820 PM CST Fri Jan 29 2021/

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 8
  inches possible. Locally higher snow accumulations are possible.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From Saturday evening through Sunday evening.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

MIZ077>081-301030-
/O.CON.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
Including the cities of Niles, Benton Harbor, St. Joseph, 
Fair Plain, Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, 
Cassopolis, Marcellus, Sturgis, Three Rivers, White Pigeon, 
Mendon, Coldwater, Bronson, Hillsdale, Jonesville, and Litchfield
920 PM EST Fri Jan 29 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY EVENING
THROUGH SUNDAY EVENING...

* WHAT...Heavy snow possible. Total snow accumulations of 4 to 7 
  inches possible.

* WHERE...Branch, Hillsdale, Berrien, St. Joseph MI and Cass MI 
  Counties.

* WHEN...From Saturday evening through Sunday evening.

* IMPACTS...Plan on slippery road conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
856 
WWUS43 KIWX 300829
WSWIWX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Northern Indiana
329 AM EST Sat Jan 30 2021

INZ003-012>018-020-022>027-032>034-OHZ015-016-024-025-301630-
/O.UPG.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
/O.NEW.KIWX.WS.W.0001.210131T0000Z-210201T0000Z/
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, Knox, 
North Judson, Bass Lake, Winamac, Francesville, Medaryville, 
Plymouth, Bremen, Culver, Rochester, Akron, Warsaw, Winona Lake, 
Syracuse, Mentone, Columbia City, Tri-Lakes, South Whitley, 
Fort Wayne, New Haven, Monticello, Monon, Brookston, Logansport, 
Royal Center, Peru, Grissom AFB, Mexico, Wabash, 
North Manchester, Huntington, Roanoke, Bluffton, Ossian, Decatur,
Berne, Marion, Gas City, Upland, Hartford City, Montpelier, 
Portland, Dunkirk, Paulding, Antwerp, Payne, Ottawa, Leipsic, 
Columbus Grove, Continental, Pandora, Van Wert, Ohio City, Lima, 
and Spencerville
329 AM EST Sat Jan 30 2021 /229 AM CST Sat Jan 30 2021/

...WINTER STORM WARNING IN EFFECT FROM 7 PM EST /6 PM CST/ THIS
EVENING TO 7 PM EST /6 PM CST/ SUNDAY...

* WHAT...Heavy snow. Total snow accumulations of 5 to 9 inches.

* WHERE...Portions of northern Indiana and northwest Ohio.

* WHEN...From 7 PM EST /6 PM CST/ this evening to 7 PM EST /6 PM 
  CST/ Sunday.

* IMPACTS...Travel will be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

&&

$$

INZ004>009-MIZ077>081-OHZ001-002-004-005-301630-
/O.UPG.KIWX.WS.A.0001.210131T0000Z-210201T0000Z/
/O.NEW.KIWX.WW.Y.0003.210131T0000Z-210201T0000Z/
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-
Including the cities of South Bend, Mishawaka, New Carlisle, 
Walkerton, Elkhart, Goshen, Nappanee, Lagrange, Topeka, 
Shipshewana, Angola, Fremont, Kendallville, Ligonier, Albion, 
Auburn, Garrett, Niles, Benton Harbor, St. Joseph, Fair Plain, 
Benton Heights, Buchanan, Paw Paw Lake, Dowagiac, Cassopolis, 
Marcellus, Sturgis, Three Rivers, White Pigeon, Mendon, 
Coldwater, Bronson, Hillsdale, Jonesville, Litchfield, Bryan, 
Montpelier, Edgerton, Wauseon, Archbold, Swanton, Delta, 
Defiance, Sherwood, Hicksville, Napoleon, Deshler, 
and Liberty Center
329 AM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
7 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 7 
  inches.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From 7 PM this evening to 7 PM EST Sunday.

* IMPACTS...Travel could be very difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 12:19 AM EST, 3 hours 48 minutes earlier.

Area forecast discussion, Jan 29, 12:19 AM EST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1219 AM EST Fri Jan 29 2021

.SYNOPSIS...
Issued at 626 PM EST Thu Jan 28 2021

A large high pressure area will continue to bring a cold north
flow with partly to mostly cloudy skies tonight, although skies
will clear across the southwest. Cold and dry weather tonight and
Friday will yield to a snowy weekend with accumulating snow
across the entire area. Travel is likely to be impacted by early
Sunday.

&&

.SHORT TERM...(This Evening through Friday)
Updated at 1010 PM EST Thu Jan 28 2021

Latest surface analysis still has ridge axis just off to the west
extending down through WI and IL resulting in northwest flow and
lake effect clouds that will linger over the far NE half of the
CWA into the evening hours while surface ridge will slowly drift
eastward into western CWA bringing clearing skies to the SW half.
Outside of lake effect clouds should have good radiational cooling
tonight dropping lows down to 10-15F. High pressure remains over
the region providing fair weather and seasonably cool temperatures
Friday and Friday night with highs 25-30 and lows in the teens.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 217 PM EST Thu Jan 28 2021

Weekend storm system still on track for bringing accumulating
snow to most of the CWA. Overall the deterministic models still
showing decent agreement and run to run consistency in the large
scale features. Water vapor imagery currently depicting what will
be our weekend system just offshore of the Pacific Northwest and
drifting slowly southward. Upper low will open up as it comes
onshore Friday then deepen/close off again as it reaches the mid-
MS valley Saturday night...presenting our area with favorable
conditions for accumulating snow. Model trajectories indicating
moisture transport from gulf will ascend up along 295K surface and
coincide with good synoptic forcing through a deep layer with
55kt LLJ, 100m height falls at 500mb, and loosely coupled upper
jet structure. Not surprisingly the model blend and ensemble means
have responded accordingly...WPC superblend, SREF, and GEFS means
all in the 3-5 inch range for the initial surge centered around
06Z Sunday with an additional couple of inches accumulating beyond
that. NBM blend also showing upward trend from yesterday with
greater than 4 inches now in likely range. Confidence in reaching
greater than 6 inches however still on the low side with multiple
limiting factors in play. Forecast soundings indicating a surface
based above freezing layer developing along the far SW CWA and
NBM probabilities 50/50 on rain vs snow so expect a sharp cutoff
in accumulations near or just south of our CWA. While much of the
rest of the CWA should see mostly/all snow still have an elevated
DGZ...600-500mb...with a lower omega field centered around 650mb
and a saturated layer extending up close to 700mb in the 0 to -5C
range that will keep SLR well below climo. And although upper
low/trough expected to linger over the area Sunday in support of
continued light snow...still looking as though moisture transport
shifts quickly eastward as mid-Atlantic cyclogenesis expected to
take place Sunday night-Monday. Needless to say still plenty of
details yet to be resolved given system is still offshore but an
increased confidence in the 3-5 inch range but still lower
confidence in greater than 6.

Quieter weather heading into the beginning of next week as weak
surface ridging extends down into the region. Next system set to
arrive toward the end of the forecast period. Not much in the way of
cold air coming in behind the weekend system so temperatures should
be seasonable Mon-Wed before trending warmer ahead of the next
system on Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1217 AM EST Fri Jan 29 2021

High pressure and ridging will act to suppress any activity
across the area keeping low clouds and stormy weather at bay. As
such, expect VFR conditions through the period despite lingering
lake enhanced high MVFR CIGs just to our north. Variable winds
overnight give way to southeast winds picking up some speed during
the morning.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper/Cobb
SHORT TERM...JAL/Cobb
LONG TERM...JAL
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 28, 10:09 AM EST, 17 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1009 AM EST Thu Jan 28 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291515-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
1009 AM EST Thu Jan 28 2021 /909 AM CST Thu Jan 28 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow may be heavy at times from late Saturday into Sunday and is
expected to impact travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-291515-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1009 AM EST Thu Jan 28 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Conditions hazardous to small craft are possible Monday.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 4:40 AM ESTSmall Craft AdvisoryIWX5 days

Nearby

Winter Storm Watches in Indiana, 2021Winter Storm Watches in Ohio, 2021Winter Storm Watches in Michigan, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.